Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 113, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2025, 2:42 AM CDT for 5 counties in Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2025, 2:42 AM CDT (07:42 UTC)
- Expired
- Jun 20, 2025, 3:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 176 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1319 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.0
The text
As transmitted.
852
WUUS53 KDMX 200742
SVRDMX
IAC063-081-109-147-189-200830-
/O.NEW.KDMX.SV.W.0113.250620T0742Z-250620T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
242 AM CDT Fri Jun 20 2025
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Emmet County in northwestern Iowa...
Kossuth County in north central Iowa...
Northwestern Hancock County in north central Iowa...
Southwestern Winnebago County in north central Iowa...
Northeastern Palo Alto County in northwestern Iowa...
* Until 330 AM CDT.
* At 242 AM CDT, a severe thunderstorm was located near Swea City, or
17 miles north of Algona, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Estherville, Algona, Forest City, Swan Lake, Ingham Lake, Union
Slogh, High Lake, Armstrong, Buffalo Center, Bancroft, Swea City,
Burt, Titonka, Ringsted, Wesley, Fenton, Lakota, Crystal Lake,
Woden, and Lone Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4324 9355 4300 9418 4339 9486 4350 9431
4350 9417
TIME...MOT...LOC 0742Z 302DEG 35KT 4332 9431
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Donavon2 follow-up statements
468
WWUS53 KDMX 200808
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
308 AM CDT Fri Jun 20 2025
IAC063-081-109-147-189-200830-
/O.CON.KDMX.SV.W.0113.000000T0000Z-250620T0830Z/
Emmet IA-Kossuth IA-Hancock IA-Winnebago IA-Palo Alto IA-
308 AM CDT Fri Jun 20 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHEASTERN EMMET...KOSSUTH...NORTHWESTERN HANCOCK...
SOUTHWESTERN WINNEBAGO AND NORTHEASTERN PALO ALTO COUNTIES...
At 307 AM CDT, a severe thunderstorm was located near Titonka, or 13
miles northeast of Algona, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Algona, Forest City, Union Slogh, Buffalo Center, Bancroft, Swea
City, Burt, Titonka, Ringsted, Wesley, Fenton, Lakota, Crystal Lake,
Woden, Lone Rock, Ledyard, Hayfield, St. Benedict, Irvington, and
Sexton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4324 9355 4300 9418 4329 9467 4347 9427
4350 9417
TIME...MOT...LOC 0807Z 302DEG 35KT 4319 9402
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Donavon646 WWUS53 KDMX 200819 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 319 AM CDT Fri Jun 20 2025 IAC063-200829- /O.CAN.KDMX.SV.W.0113.000000T0000Z-250620T0830Z/ Emmet IA- 319 AM CDT Fri Jun 20 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMET COUNTY IS CANCELLED... The severe thunderstorm which prompted the warning has moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 4324 9355 4300 9418 4320 9452 4345 9405 TIME...MOT...LOC 0819Z 302DEG 35KT 4313 9390 $$ IAC081-109-147-189-200830- /O.CON.KDMX.SV.W.0113.000000T0000Z-250620T0830Z/ Kossuth IA-Hancock IA-Winnebago IA-Palo Alto IA- 319 AM CDT Fri Jun 20 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR CENTRAL KOSSUTH...NORTHWESTERN HANCOCK...SOUTHWESTERN WINNEBAGO AND EASTERN PALO ALTO COUNTIES... At 319 AM CDT, a severe thunderstorm was located near Hutchins, or 14 miles west of Garner, moving southeast at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Algona, Forest City, Union Slogh, Buffalo Center, Bancroft, Burt, Titonka, Wesley, Fenton, Lakota, Crystal Lake, Woden, Lone Rock, Hayfield, St. Benedict, Irvington, Sexton, Forest City Municipal Airport, Algona Municipal Airport, and Aa Call State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4324 9355 4300 9418 4320 9452 4345 9405 TIME...MOT...LOC 0819Z 302DEG 35KT 4313 9390 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Donavon
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:42 PM CDT, 3 hours earlier. Its key messages:
- Mild and quiet today, but scattered storms expected overnight into Friday morning, mainly north and northeast. A few storms could be strong to severe, with hail the primary threat but strong winds also possible.
- High confidence in hot, humid, and breezy conditions from Friday into Monday. The most intense heat is likely over the weekend. Extreme Heat Warnings, Extreme Heat Watches, and Heat Advisories are in effect for various areas of Iowa between Friday and Sunday.
- Next week will be active with multiple rounds of thunderstorms/heavy rain toward the northwest and persistent heat toward the southeast, but low confidence in where the zone between these two areas will fall across Iowa.
Area forecast discussion, Jun 19, 11:42 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Des Moines IA 1142 PM CDT Thu Jun 19 2025 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Mild and quiet today, but scattered storms expected overnight into Friday morning, mainly north and northeast. A few storms could be strong to severe, with hail the primary threat but strong winds also possible. - High confidence in hot, humid, and breezy conditions from Friday into Monday. The most intense heat is likely over the weekend. Extreme Heat Warnings, Extreme Heat Watches, and Heat Advisories are in effect for various areas of Iowa between Friday and Sunday. - Next week will be active with multiple rounds of thunderstorms/heavy rain toward the northwest and persistent heat toward the southeast, but low confidence in where the zone between these two areas will fall across Iowa. && .DISCUSSION... Issued at 212 PM CDT Thu Jun 19 2025 It is a sunny, mild, and quiet day across Iowa as a surface ridge slides by to the south. Meanwhile a broad low pressure trough has set up shop along the lee of the Rockies, while a large 500 MB ridge dominates the southwestern U.S. and is pushing up into the Midwest. A warm front lies well to our north, over North Dakota and northern Minnesota. As a quick-moving shortwave impulse overtops the 500 MB ridge later today, it will generate strong thunderstorms along the front in North Dakota that will likely accelerate eastward and southeastward overnight. It appears this complex will remain north of our area over Minnesota and Wisconsin, however, a southwesterly low-level jet developing overnight will push into Iowa and is likely to generate thunderstorms during the early morning hours Friday. While forecast soundings depict a deep, very warm layer above the surface within a large-scale warm advection regime, they also illustrate instability above that with MUCAPEs of around 1000-1500 J/kg overnight. The expectation is thus for the development of high- based but occasionally strong thunderstorms capable of producing hail. Coverage is expected to be scattered and 50-70% POPs are carried in our northern and northeastern counties, closer to the nose of the jet and the periphery of the 500 MB high. There is also some potential that if storms can sufficiently organize a cold pool some strong winds could punch down to the surface, particularly if the storms from Minnesota curve southward enough to scrape the northeast corner of our service area Friday morning. In any event, the storms should push eastward and away from us by noon. Aside from the Friday morning storms, the forecast is dry for the next several days and increasingly hot and humid. Operational NBM was only around the 10th percentile of the distribution on temperature in our western counties, likely due to overly bias correcting for recent cool weather, so increased MaxT into the 100- 102 range Saturday and Sunday which is still below the 50th percentile. Operational NBM was only around the 10th percentile of the distribution on temperature in our western counties, likely due to overly bias-correcting for recent cool weather, so increased MaxT Saturday and Sunday but still remain near or below the 50th percentile. With the 500 MB ridge slowly moving overhead and persistent, seasonally strong south southwesterly surface flow helping to mix down the warm temperatures aloft, highs will range well into the 90s by Saturday and Sunday, and perhaps reach triple- digits in some western Iowa locations, with dewpoints in the upper 60s to lower 70s combining to produce Heat Index values easily in excess of 100 degrees. Indeed, even on Friday our western counties may reach these Heat Index levels, though our eastern counties will remain somewhat less hot due to a slower arrival of the stronger surface flow as well as potential lingering after-effects from morning convection. Although Heat Index values in our western areas Friday afternoon/evening are more in the 102-105 range, it will be the beginning of a multi-day event with values Saturday and Sunday more in the 105-110 range and overnight low temperatures only in the upper 70s. Therefore, have opted to issue an Extreme Heat Warning over about the western third of our forecast area beginning at noon Friday and continuing through Sunday. Have also issued a Heat Advisory for parts of central Iowa, roughly along the I-35 corridor, for Friday afternoon and evening when Heat Index values will exceed 100 degrees at times. An Extreme Heat Watch remains in effect for our entire area east of the warning for Saturday and Sunday, and will likely be converted to a warning late Friday after the Heat Advisory ends. All in all it will be a very hot and muggy few days, with impacts enhanced due to it being the first really hot weather of the year and falling over a weekend. The only factors mitigating the heat impacts appear to be the persistent breezes, and the potential for high-level smoke at times this weekend, but these factors will only slightly blunt the excessive heat effects. Over the weekend a broad 500 MB trough will build over the western and northwestern U.S., with the big ridge/heat dome moving over the southeastern U.S. and intensifying there. This synoptic pattern will remain in place for about the first half of next week. As several shortwave impulses eject out of the western trough, they will ride over a quasi-stationary baroclinic zone beneath a strong belt of southwesterly flow aloft between the 500 MB trough and ridge. This will generate multiple rounds of thunderstorms within the baroclinic zone over several days, with the zone wobbling around over the Midwest due to the competing effects of the shortwaves/convective outflow (pushing it to the southeast), and post-shortwave subsidence/reassertion of the 500 MB high (pushing it back northwest), with all of this occurring over or near Iowa. The result is a forecast that is high in overall scenario confidence, but low in confidence on details. Anywhere south of the frontal zone will remain very hot and more or less rain-free, while along and northwest of the boundary it will be relatively cooler, with severe weather, heavy rain, and flooding all possible at times especially as several rounds of storms could affect the same areas repeatedly. However, with the location of the demarcation line between these two areas still uncertain, for now the focus is on preparing for all of these potential hazards, ranging from prolonged excessive heat to severe thunderstorms and flooding. In any event next week looks to be quite active across Iowa, which is climatologically typical of the infamous "20s of June". && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1136 PM CDT Thu Jun 19 2025 Scattered thunderstorms are developing over western Iowa and will continue to expand into parts of central and northern Iowa overnight into early morning. The greatest chances are at KMCW/KALO though all sites have potential through at least 12z. MVFR cigs and vsbys are possible with the convection. Gusty winds are also possible. VFR conditions will setup with VFR conditions becoming widespread by late Friday morning. Gusty south winds will develop. Low level wind shear is expected to develop Friday evening. && .DMX WATCHES/WARNINGS/ADVISORIES... Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092. Heat Advisory from noon to 8 PM CDT Friday for IAZ006-016-025- 036-037-047>049-059>061-072>074-082>084-093-094. Extreme Heat Watch from Saturday afternoon through Sunday evening for IAZ006-007-016-017-025>028-036>039-047>050-059>062- 072>075-082>086-093>097. && DISCUSSION...Lee AVIATION...Donavon
Hazardous weather outlook, Jun 19, 2:39 PM CDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Thu Jun 19 2025 IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075- 082>086-093>097-201945- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union- Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose- Davis- 239 PM CDT Thu Jun 19 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will move across northern to central Iowa very late tonight and into Friday morning. A few stronger storms may produce hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storms will continue Friday morning with damaging winds and hail possible in especially the northeast and depart before noon. Additional storms are expected late Sunday evening and into early next week. Severe chances will be better determined in the coming days. Hot and humid conditions are expected from Friday through the weekend, with heat indices exceeding 100 degrees. A Heat Advisory is in effect for parts of the area Friday. An Extreme Heat Watch is in effect Saturday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 201945- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- 239 PM CDT Thu Jun 19 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will move across northern to central Iowa very late tonight and into Friday morning. A few stronger storms may produce hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storms will taper off Friday morning. Additional storms are expected late Sunday evening and into early next week. Severe chances will be better determined in the coming days. Hot and humid conditions are expected from Friday through the weekend, with heat indices exceeding 100 degrees. An Extreme Heat Warning is in effect for Friday. An Extreme Heat Watch is in effect Saturday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 20, 2:38 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
238 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM Tstm Wnd Gst 2 WNW Gruver 43.41N 94.75W
06/20/2025 M59 MPH Emmet IA ASOS
measured at the Estherville airport.
&&
RDThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:59 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 46 min |
| Jun 20, 2:26 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 49 min |
| Jun 20, 3:16 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Humboldt, Kossuth, Winnebago, Wright | 44 min |
| Jun 20, 3:21 AM CDT | Heat Advisory | DMX | Appanoose, Black Hawk, Bremer, Butler, Cerro Gordo, Davis and 9 more | 4 days |
| Jun 20, 3:49 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Humboldt, Webster, Wright | 41 min |
| Jun 20, 4:01 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 44 min |
| Jun 20, 4:29 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Grundy, Hamilton, Hardin, Webster, Wright | 61 min |
| Jun 20, 4:43 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy | 47 min |
| Jun 20, 5:19 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Hamilton, Hardin, Marshall, Story and 1 more | 56 min |
| Jun 20, 5:59 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 31 min |
| Jun 20, 6:03 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Story, Tama | 57 min |
| Jun 20, 6:09 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 51 min |
| Jun 20, 6:28 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 47 min |
| Jun 20, 8:19 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 41 min |
| Jun 20, 8:42 AM CDT | Flash Flood Warning | DMX | Black Hawk, Butler, Grundy | 3 hr |
| Jun 20, 8:58 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 62 min |
| Jun 20, 10:26 AM CDT | Special Weather Statement | DMX | Jasper, Poweshiek | 49 min |
| Jun 20, 11:02 AM CDT | Special Weather Statement | DMX | Mahaska, Marion, Monroe, Wapello | 43 min |
| Jun 20, 11:45 AM CDT | Special Weather Statement | DMX | Appanoose, Davis, Monroe, Wapello | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.